MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION ATRIUM ICAST COVERED STENT; PTFE COVERED STENT

ATRIUM MEDICAL CORPORATION ATRIUM ICAST COVERED STENT; PTFE COVERED STENT
Model Number 85417
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/25/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.
 
Event or Problem Description
The physician attempted to place the stent into an iliac artery.The stent came off the balloon but was removed successfully.No patient harm.
 
Additional Manufacturer Narrative
Engineering analysis: the icast was removed from the packaging and inspected to determine the cause of the complaint.The delivery system was decontaminated and inspected for damage.There was damage to the shaft approximately 30cm from the inflation manifold.The damage is indicative of a device that has been forced during insertion creating an accordion effect of the shaft.The stent was not returned with the delivery catheter.The introducer sheath used in this procedure was not returned.The returned device balloon surface was evaluated to determine if the stent was crimped properly during manufacturing.The crimped stent impressions were clearly visible indicating that the stent was properly crimped during manufacturing.Engineering summary: a full review of the catheter lot history records for the device in question was performed.The records indicate that this lot of catheters passed atriums final lot qualification testing.This inspection requires that the catheter lot must pass the following: · ability of the stent and delivery system to be passed through the labeled introducer sheath.· ability to deploy the stent at nominal pressure (8atm).· ability to withdraw the deflated balloon catheter back through the labeled introducer sheath.· ability of the delivery system to withstand 5 inflate/deflate cycles at the rated burst pressure (12atm) without leaks or failures.· balloon burst testing.The balloon must burst over the rated burst pressure specified on the label (12atm).· manifold to shaft tensile testing.Samples when tensile tested must not break or separate below 3.37lbs.Result: all 59 quality inspection samples passed this final inspection without any non-conformances noted during the final lot qualification testing related to the stent.None of the 59 samples tested had any stent movement while passing the device through the introducer sheath.Other potential causes may also be considered but cannot be verified.In many cases stent dislodgement has been when operators grasp and tug on the stent to verify stent retention.This technique can dislodge the stent if too much force is applied.In some cases we have also learned that operators mistake the white eptfe covering on the stent for a removable sheath and try to pull it off.Conclusion: based on the details of the event and the successful lot qualification test data, atrium can find no fault with the device and or lot of stent delivery systems in question.Clinical evaluation: obstruction can be caused by anatomical process, infectious process or mechanical process including an unopposed stent interfering with the flow of air or blood.The instructions for use state, "special care should be taken to ensure that the appropriate size device, guide wire, compatible bronchoscope and endotracheal tube are selected prior to introduction.Native lumen dimensions must be accurately measured, not estimated." there are several possibilities that can cause stent dislodgement including but not limited to an incorrectly sized sheath for the product, advancement of the stent through challenging anatomy and by forcefully advancing the device across calcified lesions.

Brand Name
ATRIUM ICAST COVERED STENT
Common Device Name
PTFE COVERED STENT
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
5 wentworth drive
hudson NH 03051
MDR Report Key5636471
Report Number1219977-2016-00074
Device Sequence Number604574
Product Code JCT
UDI-Device Identifier00650862854176
UDI-Public00650862854176
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K050814
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 04/26/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date09/30/2018
Device Model Number85417
Device Catalogue Number85417
Device Lot Number229155
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/10/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/26/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/06/2016
Supplement Report FDA Received Date05/23/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR
Patient Weight50